You are here:

Birth Control/period after D&E


Dr. Solberg,

I recently asked a question about pain with orgasm after a D&E and now have another question.  I had a D&E on June 6th for a miscarriage at 13 weeks.  I had bleeding/spotting for about five weeks following the procedure and ovulated at the end of that time on July 9th.  I know I ovulated because of the twinges of pain I got in my right ovary and the breast tenderness and basal temp elevation that followed after that.  Just to clarify, I did not try to get pregnant.  I expected my period today (the 23rd), but I have just had a little spotting for the past few days.  Almost two years ago I had a D&E for miscarriage at 9 weeks.  With that one, I only had ten days of bleeding/spotting.  My first period was heavier than normal, so that was a very different experience. Is it normal to have a light period or just spotting after a D&E, or should I be concerned about Asherman's syndrome? I have no pain or cramping. (I did question my doctor about the length of time I was spotting after the procedure because it lasted so long, and he did specifically say he tried not to be too aggressive with the procedure so as not to cause scarring.)  

Thank you for your time.



It's unusual that you would have a light period 6-7 weeks after a D&E, assuming that you did ovulate July 9.  However, Asherman's syndrome is pretty unusual, so I wouldn't jump to conclusions.  I would wait to see what happens to this period and whether you have a normal period next month.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.